Alert archive / Michigan / Tornado Warnings in 2023

Tornado Warning 5, NWS Grand Rapids, MI

August 24, 2023Ingham County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Aug 24, 2023, 9:34 PM EDT for Ingham County, Michigan. It was in force for 11 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2023, 9:34 PM EDT (01:34 UTC)
Expired
Aug 24, 2023, 9:45 PM EDT
In force
11 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Ingham County, MI

The radar

The Detroit radar (KDTX), 62 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 9:35 PM EDTTSTM WND DMG2 S Williamston, MIRoof collapse of a building. Possible tornado.
Aug 24, 9:35 PM EDTTSTM WND DMGWilliamston, MIMultiple cars flipped over on I-96. Possible tornado.
Aug 24, 9:40 PM EDTTORNADO4 Wsw Fowlerville, MIAn EF-2 tornado over northeast Ingham county weakened and tracked into Livingston county near Fowlerville, producing EF-1 damage, with winds up to 90 MPH. Storm track length in Livingston county was 1.3 miles.
Aug 24, 9:41 PM EDTTORNADO4 Wsw Fowlerville, MIA confirmed tornado, causing EF1 damage with winds up to 90 mph entered Livingston county near West Branch Red Cedar River, crossing Wallace Rd. Tornado tracked close to the river through Cedar Rd and reached at least close to North Nicholson Rd near I-96. The

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 6:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2023-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2023-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3019 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
2.1
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

337 
WFUS53 KGRR 250134
TORGRR
MIC065-250200-
/O.NEW.KGRR.TO.W.0005.230825T0134Z-230825T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
934 PM EDT Thu Aug 24 2023

The National Weather Service in Grand Rapids has issued a

* Tornado Warning for...
  Northeastern Ingham County in south central Michigan...

* Until 1000 PM EDT.
    
* At 933 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Williamston, or 6 miles west of Fowlerville,
  moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Ingham County, including the following locations...
  Webberville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4260 8431 4271 8429 4273 8415 4263 8414
      4257 8415
TIME...MOT...LOC 0133Z 271DEG 41KT 4267 8420 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CAS
2 follow-up statements
345 
WWUS53 KGRR 250137
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
937 PM EDT Thu Aug 24 2023

MIC065-250200-
/O.CON.KGRR.TO.W.0005.000000T0000Z-230825T0200Z/
Ingham MI-
937 PM EDT Thu Aug 24 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTHEASTERN INGHAM COUNTY...
        
At 937 PM EDT, a confirmed tornado was located near Williamston, or 8
miles west of Fowlerville, moving east at 20 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Ingham County, including the following locations...
Webberville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4260 8431 4271 8429 4273 8415 4263 8414
      4257 8415
TIME...MOT...LOC 0137Z 275DEG 15KT 4267 8424 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

LAURENS
126 
WWUS53 KGRR 250145
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
945 PM EDT Thu Aug 24 2023

MIC065-250154-
/O.CAN.KGRR.TO.W.0005.000000T0000Z-230825T0200Z/
Ingham MI-
945 PM EDT Thu Aug 24 2023

...THE TORNADO WARNING FOR NORTHEASTERN INGHAM COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
south central Michigan.

LAT...LON 4260 8431 4271 8429 4273 8415 4263 8414
      4257 8415
TIME...MOT...LOC 0142Z 271DEG 41KT 4267 8412 

$$

LAURENS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Aug 24, 7:18 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 24, 7:18 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
718 PM EDT Thu Aug 24 2023

LATEST UPDATE...
Aviation

.UPDATE...
Issued at 604 PM EDT Thu Aug 24 2023

Updated the forecast to feature a higher potential for storms and
severe weather. Parameters continue to become increasingly
favorable for numerous storms, with an increased potential for
higher end severe weather.

We did let the marine dense fog advisory expire.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 206 PM EDT Thu Aug 24 2023

- Risk for Severe Weather This Afternoon into Early Tonight

The region has been placed in an enhanced risk for severe weather.
An unusual set of parameters were coming together here in Lower
Michigan. From SPC's meso page, strong instability was building
over the area with MUCAPE values topping 2000 J/kg, which are
forecast to increase over the next few hours to 5000 J/kg. Also a
mid level jet max in MN and western WI shifts into the CWA this
evening enhancing the vertical shear. This feature does show up on
the upstream VWP's. DCAPE values become rather favorable(greater
than 1200 J/kg) for enhanced winds with the convection ahead of
the approaching mid level speed max. Models are coming together in
showing the 23z to 04z period as the highest potential for storm
to develop over or track through the CWA. Satellite imagery shows
skies now clearing steadily from Holland to near Kalamazoo. Based
on trends, this should be the case for much of the CWA over the
next few hours. It has not taken long for the temperatures to
increase rapidly once the clearing occurs, so it looks like the
models are on the right idea, especially with the old outflow
boundary stalled out near I-96.

.LONG TERM...(Saturday through Thursday)
Issued at 244 PM EDT Thu Aug 24 2023

-- Dry weekend overall still expected --

As noted previously, Saturday morning could begin with some
cloudiness and accompanying drizzle/light rain, but this should be
short-lived. Drier air will result in more noticeable diurnal
temperature swings over the weekend compared to what we've been
experiencing lately.

-- Unsettled with rain Monday/Tuesday --

Forecast scenario looks similar to what was advertised 24 hours ago
in terms of an upper jet digging down the back side of a sharp
upper trough over the western Great Lakes beginning Monday. This
will yield a good coverage of precipitation starting late Monday
and lasting through much of Tuesday. Cold air aloft and strongly
cyclonic flow looks supportive of lake effect rain that may linger
into early Tuesday night.

-- Growing confidence for a dry second half of the work week --

As already noted, Wednesday looks to be our coolest day thanks to
low level thermal troughing associated with the upper trough. As
this trough moves east of the area, we will have confluent
northwest flow aloft favorable for growing surface high pressure.
The resulting surface high will remain centered over the Great
Lakes thanks to reinforcement from an upstream shortwave ridge
aloft over the Northern Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 714 PM EDT Thu Aug 24 2023

A developing line of storm just west of KMKG is forecast to fill
in and track through the TAF sites through 03z. The main risk will
be strong shifting winds that may top 50 knots. Behind the line
of convection, a lower deck of clouds is forecast to arrive by 08z
and persist into Friday morning. A gradual trend of VFR looks
likely for the afternoon.

&&

.MARINE...
Issued at 1016 AM EDT Thu Aug 24 2023

Added a marine dense fog advisory based on webcams and anticipated
very humid air in light winds prior to cold frontal passage
commencing this evening.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 9 PM EDT this evening for MIZ066-067-071>074.

LM...None.
&&

UPDATE...MJS
SHORT TERM...MJS
LONG TERM...TJT
AVIATION...MJS
MARINE...TJT
Hazardous weather outlook, Aug 24, 10:48 AM EDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1048 AM EDT Thu Aug 24 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-251500-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1048 AM EDT Thu Aug 24 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a risk of severe storms this afternoon and evening. The
greatest threats will be damaging wind gusts, large hail and
flooding rains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ844>849-251500-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1048 AM EDT Thu Aug 24 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Dense fog is expected much of the day. This will be followed
thunderstorms this evening and tonight with the potential to
produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Aug 24, 8:04 PM EDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
804 PM EDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Tstm Wnd Gst     2 W Grand Haven         43.05N 86.26W
08/24/2023  M41 MPH          LMZ846             MI   Mesonet

&&

EO
Local storm report, Aug 24, 8:42 PM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
842 PM EDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Tstm Wnd Dmg     2 WNW Belmont           43.08N 85.65W
08/24/2023                   Kent               MI   Emergency Mngr

            Tree on house. Possible tornado. Radar
            showed debris signature in this area.

&&

EO
Local storm report, Aug 24, 8:52 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
852 PM EDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     Tstm Wnd Dmg     2 NNW Comstock Park     43.07N 85.69W
08/24/2023                   Kent               MI   Trained Spotter

            Trees across M37 at 7 Mile. Possible
            tornado. Possible damage to structures. Time
            estimated from radar.

&&

EO
Local storm report, Aug 24, 9:00 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
900 PM EDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     Tstm Wnd Dmg     1 W Grattan             43.08N 85.41W
08/24/2023                   Kent               MI   Trained Spotter

            Tree down across Gavin Lake Road a few
            hundred feet south of M44. Time estimated
            from radar.

&&

EO
Local storm report, Aug 24, 9:10 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
910 PM EDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Tstm Wnd Gst     1 WNW Comstock Park     43.05N 85.70W
08/24/2023  E60 MPH          Kent               MI   Broadcast Media

&&

EO
Local storm report, Aug 24, 9:25 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
925 PM EDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     Tstm Wnd Gst     2 N Charlotte           42.60N 84.83W
08/24/2023  M70 MPH          Eaton              MI   Trained Spotter

&&

EO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:07 PM EDTSevere Thunderstorm WarningGRRKent, Ottawa53 min
Aug 24, 8:22 PM EDTTornado WarningGRRKent23 min
Aug 24, 8:38 PM EDTSevere Thunderstorm WarningGRRIonia, Montcalm36 min
Aug 24, 8:51 PM EDTSevere Thunderstorm WarningGRRIngham54 min
Aug 24, 8:52 PM EDTSevere Thunderstorm WarningGRRBarry, Eaton38 min
Aug 24, 9:01 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRClinton28 min
Aug 24, 9:25 PM EDTSevere Thunderstorm Warning Destructive damage threatGRRIngham50 min
Aug 24, 9:33 PM EDTSevere Thunderstorm Warning Destructive damage threatGRRJackson57 min
Aug 24, 9:50 PM EDTAreal Flood AdvisoryGRRIngham3 hr
Aug 25, 3:31 PM EDTSmall Craft AdvisoryGRR33 hr
Aug 25, 3:32 PM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren33 hr

Nearby

Tornado Warnings in Michigan, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.